Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 37, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 30, 2005, 4:32 PM MDT for Las Animas County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2005, 4:32 PM MDT (22:32 UTC)
- Expired
- May 30, 2005, 5:33 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 156 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 1:30 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.5 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1740 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 302232 SVRPUB COC071-302330- /O.NEW.KPUB.SV.W.0037.050530T2232Z-050530T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 432 PM MDT MON MAY 30 2005 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO * UNTIL 530 PM MDT. * AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS CENTERED 7 MILES NORTH OF RATON...AND WAS MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN LAS ANIMAS COUNTY. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR SOUTHEAST COLORADO. LAT...LON 3699 10464 3699 10443 3700 10403 3735 10419 $$
4 follow-up statements
000 WWUS55 KPUB 302245 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 443 PM MDT MON MAY 30 2005 COC071-302330- /O.CON.KPUB.SV.W.0037.000000T0000Z-050530T2330Z/ LAS ANIMAS CO- 443 PM MDT MON MAY 30 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN LAS ANIMAS COUNTY UNTIL 530 PM MDT... AT 440 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS CENTERED OVER EXTREME SOUTH CENTRAL LAS ANIMAS COUNTY...OR ABOUT 8 MILES NORTH OF RATON...MOVING NORTHEAST AT 10 MPH. AT 440 PM MDT...THE PUBLIC REPORTED ONE INCH DIAMETER HAIL AT RATON PASS ALONG INTERSTATE 25 AT THE COLORADO NEW MEXICO BORDER. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN LAS ANIMAS COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR SOUTHEAST COLORADO. LAT...LON 3699 10464 3699 10443 3700 10403 3735 10419 $$
000 WWUS55 KPUB 302301 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 500 PM MDT MON MAY 30 2005 COC071-302330- /O.CON.KPUB.SV.W.0037.000000T0000Z-050530T2330Z/ LAS ANIMAS CO- 500 PM MDT MON MAY 30 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN LAS ANIMAS COUNTY UNTIL 530 PM MDT... AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS CENTERED 10 MILES WEST OF TRINCHERA...OR ABOUT 16 MILES NORTHEAST OF RATON...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE... OVER TRINCHERA BY 515 PM MDT OVER BRANSON BY 525 PM MDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR SOUTHEAST COLORADO. LAT...LON 3699 10464 3699 10443 3699 10380 3742 10392 $$
000 WWUS55 KPUB 302323 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 523 PM MDT MON MAY 30 2005 COC071-302330- /O.CON.KPUB.SV.W.0037.000000T0000Z-050530T2330Z/ LAS ANIMAS CO- 523 PM MDT MON MAY 30 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN LAS ANIMAS COUNTY UNTIL 530 PM MDT... AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. THIS STORM WAS CENTERED NEAR TRINCHERA...OR ABOUT 23 MILES NORTHEAST OF RATON...MOVING EAST AT 20 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN LAS ANIMAS COUNTY...INCLUDING TRINCHERA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR SOUTHEAST COLORADO. LAT...LON 3707 10432 3703 10426 3701 10379 3742 10392 $$
000 WWUS55 KPUB 302333 SVSPUB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 534 PM MDT MON MAY 30 2005 COC071-302344- /O.EXP.KPUB.SV.W.0037.000000T0000Z-050530T2330Z/ LAS ANIMAS CO- 534 PM MDT MON MAY 30 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAS ANIMAS COUNTY HAS EXPIRED... AT 532 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF LIGHTNING...THE WEATHER HAS WEAKENED BELOW SEVERE CRITERIA AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR SOUTHEAST COLORADO. LAT...LON 3707 10432 3703 10426 3701 10379 3742 10392 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:49 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 30, 2:49 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 249 PM MDT MON MAY 30 2005 .SHORT TERM... (TONIGHT AND TUESDAY) ...SEVERE WEATHER THREAT THIS EVENING AND AGAIN TOMORROW AFTERNOON... FORCED TO KEEP THIS SHORT AS WATCHING FOR SEVERE WEATHER. PREVIOUS FORECASTS ARE STILL ON TRACK. STRONG WIND SHEAR...COUPLED WITH LOW LCLS AND A STRONG INCOMING UPPER LEVEL DISTURBANCE HAVE PROMPTED A SEVERE T-STORM WATCH FROM THE SANGRE DE CRISTOS...LAKE AND CHAFFEE COUNTIES WESTWARD...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. A TORNADO WATCH IS IN EFFECT FOR MUCH OF THE EAST...WITH 2 INCH DIAMETER HAIL AND DAMAGING STRAIGHT LINE WINDS ALSO A THREAT. LAS ANIMAS COUNTY...AND ADJACENT AREAS CONTINUE TO LOOK LIKE THE PRIMARY THREAT AREAS...WHERE CAPES (MORE SUN) AND WIND SHEAR LOOK BEST. TOMORROW...STILL A SEVERE THREAT ON THE PLAINS...BUT PRESENTLY LOOKING LIKE LESS OF THREAT THAN TODAY. LIS GO TO -4 ALONG THE MOUNTAINS AND RATON RIDGE...WITH CAPES PROBABLY REACHING 600-1000 J/KG. CIN APPEARS GONE BY LATE AFTERNOON...SO SHOULD SEE SOME MORE ACTIVITY... ALTHOUGH SHEAR DOESNT PRESENTLY LOOK AS GOOD. 0-6KM BULK VALUES PEAK OUT AROUND 30-35KTS...WHEREAS TODAY THEY ARE PEAKING AT 50-60KTS. LW .LONG TERM... (TUESDAY NIGHT THROUGH MONDAY) ...POTENTIAL FOR UNSETTLED WEATHER THROUGH THE WEEK... ONGOING SEVERE WEATHER WILL KEEP THIS DISCUSSION SHORT. TUESDAY NIGHT THE UPPER LOW THAT IS AFFECTING THE STATE THIS EVENING WILL BE MOVING NORTH ACROSS THE DAKOTAS AND OUT OF THE AREA. PCPN IS EXPECTED TO TAPER OFF FROM WEST TO EAST THROUGH THE PM...AND LATEST MODEL RUNS HAVE DRIED THINGS OUT QUITE A BIT FOR THE CWA. THEREFORE...HAD TO LOWER POPS OUT WEST TO ISOLATED AND ENDED THEM A BIT EARLIER. WEDNESDAY H5 VORT CHARTS INDICATE ANOTHER BRIEF UPPER LEVEL DISTURBANCE ROLLING ACROSS THE AREA. STILL ENOUGH LLVL MOISTURE ACROSS THE FAR SE PLAINS FOR SOME AFTN AND EVE CONVECTION...SO ONGOING ISOLATED POPS BEGINNING OVER THE MTS AND MOVING EAST THROUGH THE DAY LOOK GOOD. ALSO...SPC HAS ALL OF THE E PLAINS OUTLOOKED. FOR THE REST OF THE EXTENDED: EXTENDED MODELS ARE NOW VARYING ON THE LONG TERM SOLUTION. THURS SEEMS TO BE SOMEWHAT OF A PSEUDO- WESTERLY FLOW ALOFT DAY...TRANSITIONING INTO SW FLOW ALOFT FOR THE WEEKEND AS A LONGWAVE TROUGH SETS UP OVER THE WESTERN US. RIGHT NOW LOOKS AS IF THE CWA WILL BE WARM AND DRIER WITH JUST DIURNAL CONVECTION EXPECTED...WITH THE MAIN AREA OF PCPN TO THE NORTH. HOWEVER...IF THE TROUGH SAGS FURTHER SOUTH...OR THE FRONTAL FEATURE SAGS SOUTHWARD TOWARDS THE CWA...THERE COULD BE A MUCH COOLER AND WETTER SOLUTION. FOR NOW WILL MAINTAIN CURRENT FORECAST THINKING AND JUST TWEAK TEMPS AND DEWPOINTS. HOWEVER...MODELS AGREE ON SWEEPING A PIECE OF ENERGY ACROSS THE STATE SOMETIME ON SATURDAY...SO INTRODUCED 20 POPS FOR THE OVERNIGHT PERIOD FOR THE ENTIRE CWA. MOORE// && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 50/27
Hazardous weather outlook, May 30, 12:00 PM MDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT MON MAY 30 2005 COZ058>089-093>099-311300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 1200 PM MDT MON MAY 30 2005 ...SEVERE THUNDERSTORMS POSSIBLE TODAY OVER SOUTH CENTRAL AND SOUTHEAST COLORADO... ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE UPPER RIO GRANDE BASIN IN EFFECT UNTIL 6 AM TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON AND EVENING...AS A POTENT UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. DUE TO THE STRENGTH OF THE APPROACHING UPPER LEVEL DISTURBANCE...A SEVERE STORM COULD OCCUR ANYWHERE IN SOUTH CENTRAL OR SOUTHEAST COLORADO TODAY...WITH THE PRIMARY THREATS BEING LARGE HAIL UP TO 2 INCHES IN DIAMETER...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND LIGHTNING. THE AREA OF GREATEST RISK APPEARS TO BE ACROSS THE SOUTHERN INTERSTATE 25 CORRIDOR FROM WALSENBURG TO RATON PASS...AND EASTWARD INCLUDING LAS ANIMAS...OTERO...BENT...PROWERS...BACA AND SOUTHERN PUEBLO COUNTIES. STORMS DEVELOPING IN THESE AREAS COULD PRODUCE LARGE HAIL UP TO 2 INCHES IN DIAMETER...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...LIGHTNING...AND HEAVY RAIN. STRONG WIND SHEAR...AND AMPLE AMOUNTS OF LOW LEVEL MOISTURE WILL ALSO SUPPORT THE POSSIBILITY OF TORNADOES. THE RECENT COOLER WEATHER HAS SLOWED THE HIGH ELEVATION SNOW MELT... AND WITH COOLER TEMPERATURES EXPECTED AGAIN TODAY AND TONIGHT...RIVER AND CREEKS SHOULD CONTINUE TO SEE MINOR DROPS IN THE WATER LEVELS. IN SPITE OF THESE MINOR DROPS...THE RIVERS AND STREAMS WILL CONTINUE TO FLOW HIGH AND FAST. SMALLER STREAMS ARE EXPECTED TO CONTINUE TO CAUSE MINOR LOW LAND FLOODING ACROSS THE RIO GRANDE BASIN...INCLUDING THE EASTERN SAN JUAN MOUNTAINS...THE WESTERN SLOPES OF THE SANGRE DE CRISTO MOUNTAINS...AND THE SAN LUIS VALLEY. AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT THROUGH TUESDAY MORNING FOR THIS AREA. ACROSS THE ARKANSAS RIVER BASIN...INCLUDING LAKE AND CHAFFEE COUNTIES AND EAST OF THE SANGRE DE CRISTO MOUNTAINS...RIVERS AND CREEKS WILL CONTINUE TO EXPERIENCE HIGH FLOWS...BUT SHOULD REMAIN WITHIN THEIR BANKS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FOR THE NEXT 6 DAYS ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO. CONDITIONS WILL BE FAVORABLE FOR A FEW OF THESE STORMS TO BECOME SEVERE...ESPECIALLY OVER THE FAR EASTERN PLAINS OF SOUTHEAST COLORADO. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE BEGINNING THIS AFTERNOON AND CONTINUING INTO THIS EVENING. KT/SH/LW
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 4:05 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Las Animas | 55 min |
| May 30, 4:55 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas | 65 min |
| May 30, 5:42 PM MDT | Tornado Warning | PUB | Baca, Las Animas | 50 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.